Duke Mathematical Journal

Equations of tropical varieties

Jeffrey Giansiracusa and Noah Giansiracusa

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We introduce a scheme-theoretic enrichment of the principal objects of tropical geometry. Using a category of semiring schemes, we construct tropical hypersurfaces as schemes over idempotent semirings such as T=(R{},max,+) by realizing them as solution sets to explicit systems of tropical equations that are uniquely determined by idempotent module theory. We then define a tropicalization functor that sends closed subschemes of a toric variety over a ring R with non-Archimedean valuation to closed subschemes of the corresponding tropical toric variety. Upon passing to the set of T-points this reduces to Kajiwara–Payne’s extended tropicalization, and in the case of a projective hypersurface we show that the scheme structure determines the multiplicities attached to the top-dimensional cells. By varying the valuation, these tropicalizations form algebraic families of T-schemes parameterized by a moduli space of valuations on R that we construct. For projective subschemes, the Hilbert polynomial is preserved by tropicalization, regardless of the valuation. We conclude with some examples and a discussion of tropical bases in the scheme-theoretic setting.

Article information

Source
Duke Math. J., Volume 165, Number 18 (2016), 3379-3433.

Dates
Received: 13 June 2014
Revised: 7 January 2016
First available in Project Euclid: 22 August 2016

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1471873079

Digital Object Identifier
doi:10.1215/00127094-3645544

Mathematical Reviews number (MathSciNet)
MR3577368

Zentralblatt MATH identifier
1342.14056

Subjects
Primary: 14T05: Tropical geometry [See also 12K10, 14M25, 14N10, 52B20]
Secondary: 14A20: Generalizations (algebraic spaces, stacks)

Keywords
tropical geometry tropical scheme Hilbert polynomial tropicalization max-plus algebra bend relations

Citation

Giansiracusa, Jeffrey; Giansiracusa, Noah. Equations of tropical varieties. Duke Math. J. 165 (2016), no. 18, 3379--3433. doi:10.1215/00127094-3645544. https://projecteuclid.org/euclid.dmj/1471873079


Export citation

References

  • [1] D. Abramovich, L. Caporaso, and S. Payne, The tropicalization of the moduli space of curves, Ann. Sci. Éc. Norm. Supér. (4) 48 (2015), 765–809.
  • [2] D. Abramovich, Q. Chen, S. Marcus, and J. Wise, Boundedness of the space of stable logarithmic maps, to appear in J. Eur. Math. Soc. (JEMS), preprint, arXiv:1408.0869v2 [math.AG].
  • [3] D. Abramovich and J. Wise, Invariance in logarithmic Gromov-Witten theory, preprint, arXiv:1306.1222v2 [math.AG].
  • [4] D. Alessandrini and M. Nesci, On the tropicalization of the Hilbert scheme, Collect. Math. 64 (2013), 39–59.
  • [5] F. Ardila and F. Block, Universal polynomials for Severi degrees of toric surfaces, Adv. Math. 237 (2013), 165–193.
  • [6] M. Baker, Specialization of linear systems from curves to graphs, with an appendix by B. Conrad, Algebra Number Theory 2 (2008), 613–653.
  • [7] S. D. Banerjee, Tropical geometry over higher dimensional local fields, J. Reine Angew. Math. 698 (2015), 71–87.
  • [8] V. G. Berkovich, Spectral Theory and Analytic Geometry over Non-Archimedean Fields, Math. Surveys Monogr. 33, Amer. Math. Soc., Providence, 1990.
  • [9] L. Caporaso and F. Viviani, Torelli theorem for graphs and tropical curves, Duke Math. J. 153 (2010), 129–171.
  • [10] A. Connes and C. Consani, Schemes over $\mathbb{F}_{1}$ and zeta functions, Compos. Math. 146 (2010), 1383–1415.
  • [11] F. Cools, J. Draisma, S. Payne, and E. Robeva, A tropical proof of the Brill-Noether theorem, Adv. Math. 230 (2012), 759–776.
  • [12] D. A. Cox, The homogeneous coordinate ring of a toric variety, J. Algebraic Geom. 4 (1995), 17–50.
  • [13] A. Deitmar, $\mathbb{F}_{1}$-schemes and toric varieties, Beitr. Algebra Geom. 49 (2008), 517–525.
  • [14] A. Dickenstein, E. M. Feichtner, and B. Sturmfels, Tropical discriminants, J. Amer. Math. Soc. 20 (2007), 1111–1133.
  • [15] N. Durov, New approach to Arakelov geometry, preprint, arXiv:0704.2030v1 [math.AG].
  • [16] A. Fink, J. Giansiracusa, and N. Giansiracusa, Tropical hypersurfaces and valuated matroids, in preparation.
  • [17] J. Flores and C. Weibel, Picard groups and class groups of monoid schemes, J. Algebra 415 (2014), 247–263.
  • [18] S. Fomin and G. Mikhalkin, Labeled floor diagrams for plane curves, J. Eur. Math. Soc. (JEMS) 12 (2010), 1453–1496.
  • [19] S. Fomin and A. Zelevinsky, Cluster algebras, I: Foundations, J. Amer. Math. Soc. 15 (2002), 497–529.
  • [20] B. Frenk, Tropical varieties, maps and gossip, Ph.D. dissertation, Eindhoven University of Technology, Eindhoven, Netherlands, 2013.
  • [21] A. Gathmann and H. Markwig, Kontsevich’s formula and the WDVV equations in tropical geometry, Adv. Math. 217 (2008), 537–560.
  • [22] A. A. Gerasimov and D. R. Lebedev, Representation theory over tropical semifield and Langlands duality, Comm. Math. Phys. 320 (2013), 301–346.
  • [23] J. Giansiracusa and N. Giansiracusa, The universal tropicalization and the Berkovich analytification, preprint, arXiv:1410.4348v2 [math.AG].
  • [24] A. Gibney and D. Maclagan, Lower and upper bounds for nef cones, Int. Math. Res. Not. IMRN 2012, no. 14, 3224–3255.
  • [25] J. S. Golan, Semirings and Their Applications, Kluwer, Dordrecht, 1999.
  • [26] M. Gross, Mirror symmetry for $\mathbb{P}^{2}$ and tropical geometry, Adv. Math. 224 (2010), 169–245.
  • [27] M. Gross, Tropical Geometry and Mirror Symmetry, CBMS Reg. Conf. Ser. Math. 114, Amer. Math. Soc., Providence, 2011.
  • [28] M. Gross, R. Pandharipande, and B. Siebert, The tropical vertex, Duke Math. J. 153 (2010), 297–362.
  • [29] W. Gubler, The Bogomolov conjecture for totally degenerate abelian varieties, Invent. Math. 169 (2007), 377–400.
  • [30] P. Hacking, S. Keel, and J. Tevelev, Stable pair, tropical, and log canonical compactifications of moduli spaces of del Pezzo surfaces, Invent. Math. 178 (2009), 173–227.
  • [31] R. Hartshorne, Algebraic Geometry, Grad. Texts in Math. 52, Springer, New York, 1977.
  • [32] U. Hebisch and H. J. Weinert, Semirings: Algebraic Theory and Applications in Computer Science, Ser. Algebra 5, World Scientific, River Edge, N.J., 1998.
  • [33] R. Huber, Étale cohomology of rigid analytic varieties and adic spaces, Aspects Math. E30, Vieweg, Braunschweig, 1996.
  • [34] T. Kajiwara, “Tropical toric geometry” in Toric Topology, Contemp. Math. 460, Amer. Math. Soc., Providence, 2008, 197–207.
  • [35] K. Kato, “Logarithmic structures of Fontaine-Illusie” in Algebraic Analysis, Geometry, and Number Theory (Baltimore, 1988), Johns Hopkins Univ. Press, Baltimore, 1989, 191–224.
  • [36] E. Katz, A tropical toolkit, Expo. Math. 27 (2009), 1–36.
  • [37] J. López Peña and O. Lorscheid, “Mapping $\mathbb{F}_{1}$-land: An overview of geometries over the field with one element” in Noncommutative Geometry, Arithmetic, and Related Topics, Johns Hopkins Univ. Press, Baltimore, 2011, 241–265.
  • [38] O. Lorscheid, The geometry of blueprints, I: Algebraic background and scheme theory, Adv. Math. 229 (2012), 1804–1846.
  • [39] D. Maclagan and F. Rincón, Tropical schemes, tropical cycles, and valuated matroids, preprint, arXiv:1401.4654v1 [math.AG].
  • [40] D. Maclagan and F. Rincón, Tropical ideals, in preparation.
  • [41] D. Maclagan and B. Sturmfels, Introduction to Tropical Geometry, Grad. Stud. Math. 161, Amer. Math. Soc., Providence, 2015.
  • [42] A. Macpherson, Skeleta in non-Archimedean and tropical geometry, preprint, arXiv:1311.0502v2 [math.AG].
  • [43] C. Manon, Dissimilarity maps on trees and the representation theory of ${\mathrm{SL}}_{m}(\mathbb{C})$, J. Algebraic Combin. 33 (2011), 199–213.
  • [44] G. Mikhalkin, Enumerative tropical algebraic geometry in $\mathbb{R}^{2}$, J. Amer. Math. Soc. 18 (2005), 313–377.
  • [45] G. Mikhalkin, “Tropical geometry and its applications” in International Congress of Mathematicians, II, Eur. Math. Soc., Zürich, 2006, 827–852.
  • [46] G. Mikhalkin and I. Zharkov, “Tropical curves, their Jacobians and theta functions” in Curves and Abelian Varieties, Contemp. Math. 465, Amer. Math. Soc., Providence, 2008, 203–230.
  • [47] M. C. Olsson, Logarithmic geometry and algebraic stacks, Ann. Sci. Éc. Norm. Supér. (4) 36 (2003), 747–791.
  • [48] B. Osserman and S. Payne, Lifting tropical intersections, Doc. Math. 18 (2013), 121–175.
  • [49] L. Pachter and B. Sturmfels, Tropical geometry of statistical models, Proc. Natl. Acad. Sci. USA 101 (2004), 16132–16137.
  • [50] S. Payne, Analytification is the limit of all tropicalizations, Math. Res. Lett. 16 (2009), 543–556.
  • [51] Q. Ren, S. V. Sam, and B. Sturmfels, Tropicalization of classical moduli spaces, Math. Comput. Sci. 8 (2014), 119–145.
  • [52] J. Richter-Gebert, B. Sturmfels, and T. Theobald, “First steps in tropical geometry” in Idempotent Mathematics and Mathematical Physics, Contemp. Math. 377, Amer. Math. Soc., Providence, 2005, 289–317.
  • [53] D. Speyer, Tropical linear spaces, SIAM J. Discrete Math. 22 (2008), 1527–1558.
  • [54] D. Speyer and B. Sturmfels, The tropical Grassmannian, Adv. Geom. 4 (2004), 389–411.
  • [55] J. Tevelev, Compactifications of subvarieties of tori, Amer. J. Math. 129 (2007), 1087–1104.
  • [56] B. Toën and M. Vaquié, Au-dessous de ${\mathrm{Spec}}\mathbb{Z}$, J. K-Theory 3 (2009), 437–500.
  • [57] M. Ulirsch, Functorial tropicalization of logarithmic schemes: The case of constant coefficients, preprint, arXiv:1310.6269v2 [math.AG].